Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Illness after receiving cortisone injection. thyroid test positive. Could cortisone injections cause cushings syndrome and immune system problems?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 663 Questions
I have been sick with ? Illness after receiving cortisone injectionsvin my spine for a herniation L4. My cortisol levels were critically low for about a month afterward . I had my thyroid tested and t4 was low. I also tested positive for mono. Ultrasound of thyroid showed 9 nodules. Two biopsied and negative. Still ill most recent cortisol high in am. Could the cortisone injections caused cushings syndrome and immune system problems that is making it difficult to treat mono ( i am still positive igm) I only had three but they were large doses in spine one month apart. I believe the mono may be causing the thyroiditis. My antibody tests were negative and i belive this rules out hashimotos.
Information confirms that longterm oral steroids can cause cushings. ??? What do u think. This has been going on for two years and i am so tired of being tired.
Posted Sun, 13 Oct 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Minal Mohit 10 hours later
Brief Answer:
Hypercortisolism is not due to steroids in past.

Detailed Answer:
Dear XXXXXXX Hi, Thanks for visiting XXXXXXX As per your history you have been administered corticosteroid injections three doses sometime in the past. Following which you had low cortisol levels for about a month. This all is clear till here, but high morning cortisol after that without steroid administration is not possible and this is not what you are talking about oral steroid induced cushings. If you are still taking oral steroids and having high morning cortisol then yes it is drug induced and this is iatrogenic cushings and for this you need dose reduction.
Second part of the query, low T4, to answer that I need your TSH values. You may be right about that mononucleosis may be causing the thyroiditis. This may be responsible for your low T4. Are you taking treatment for hypothyroidism?
Now to answer your query, you need to work out the cause of high cortisol if you are not on treatment. Work out includes serum ACTH, MRI brain for pituitary and MRI abdomen for adrenals.
TSH is also required and you need treatment according to the reports.
Above answer was peer-reviewed by
Follow-up: Illness after receiving cortisone injection. thyroid test positive. Could cortisone injections cause cushings syndrome and immune system problems? 5 hours later
My tsh has always been wnl. I have been ordered a 24 hour urine only no mri. I have frequent migraines so maybe my primary will write order for this. My left jaw swelled up and i was referred to a maxifacial specialist who thought i had blockage of submandibular and paratid glands on left. He milked it ahnd it helped reduce swelling. He ordered a cat scan of my neck with contrast so i can get these results for review. Do u think it will assist with dx ? What would your differential dx be o rule out?

As for my labs ..last month my t4 and tsh were drawn at labcorp. T4 low was normal at 0 .78 (.82-1.77). Tsh normal at 2.9 ( .45-4.5). At this time i had been taking 25 mcg of synthroid. My dose was increased to 50 mcg and i contacted you initially. You suggested that i take dose in am on empty stomach (no directions in label) and multivite at night. Thanks i have been able to help myself get better ..less exhausted. I still have to stop and rest which is weird for ne. I was running half marathons 5 years ago.
Answered by Dr. Minal Mohit 18 hours later
Brief Answer:
Need more information XXXXXXX

Detailed Answer:

Dear XXXXXXX I need some more information. You probably missed out on this but I have been persistent about whether you are on steroids presently? whether your high morning cortisol is while you are taking steroids or without steroids?

About your thyroid , after your report your doctor has increased the dose of thyroxine. So now, since when you have been taking thyroxine 50mcg? and did you check your thyroid balance after building your dose?

Your CT scan of neck will not help me in making the diagnosis, only your MRI pituitary and adrenals will do. My differentials to be ruled out
1. Pituitary adenoma
2. Adrenal adenoma
3. Ectopic Cushings syndrome.

Please write back with the answers so that I can help you better.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,  
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor